Texas, 2012

Drought in Texas, June 1 to 30, 2012

June 1 to 30, 2012 · NWS LUB · 19 events in 19 counties and zones

Overall drought conditions were further reduced again during the month of June. Exceptional (D4) conditions were eliminated from the region with most other drought levels areas shrinking in size.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Overall drought conditions were further reduced again during the month of June. Exceptional (D4) conditions were eliminated from the region with most other drought levels areas shrinking in size. Areas experiencing Moderate (D1) conditions saw the largest expansion over the eastern South Plains and western Rolling Plains. June saw its typical transition from the wet spring season to the hot summer season.

The first half of the month through the middle of June saw significant rainfall over a large portion of the South Plains and Rolling Plains. The wettest areas were the southeastern Texas panhandle and eastern South Plains. On the 13th, Childress measured 3.40 of rainfall while Memphis measured 3.75 which were nearly the entire totals for the month for these two sites. The southern Rolling Plains and southern South Plains generally saw less than one inch of rainfall through the entire month. Some selected rainfall totals include 7.23 at White River Lake, 6.81 at Abernathy, 5.69 at Tulia, 5.27 at Spur, 4.98 at Ralls, and 0.53 at Plains. Rainfall amounts in a |majority of locations were much improved over this time in 2011. With the abundant rainfall, most areas experienced temperatures near normal for the first half of the month. However, an upper level high pressure system developed toward the end of the month which is typical for June. This system increased temperatures into the 100s. Keetch-Byram Dought Index Values worsened by the end of the month. Values between 600 and 700 were observed over the western South Plains and southeastern Texas Panhandle. Values between 500 and 600 were observed elsewhere.

By the end of the month, irrigation was being used at full capacity by area farmers. There still existed a large moisture deficit over the entire region. There was also some damage to crops due to hail storms over the northwestern South Plains and portions of the Rolling Plains. Many counties continued with burn bans however wildfire activity remained low due to significant amounts of rainfall.

Economic losses due to drought through June since the drought began were estimated near $2.4 billion.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 31, 10:48 PM CST, 1 hour 12 minutes earlier.

Area forecast discussion, May 31, 10:48 PM CST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1148 PM CDT THU MAY 31 2012

.AVIATION...
WINDS WILL SLOWLY VEER FROM EASTERLY TO SOUTH BY MID MORNING AND
INCREASE IN SPEED AFTER SUNRISE. WITH AN INCREASE IN LOW LEVEL
MOISTURE...LOW STRATUS AT MVFR LEVELS WILL BE POSSIBLE AT KLBB
BEFORE DAYBREAK. THUNDERSTORMS MAY AFFECT EITHER TAF SITE THIS
EVENING. SCATTERED THUNDERSTORMS ARE ANTICIPATED TO DEVELOP BEFORE
02/00Z BUT NOT AFFECT EITHER TAF SITE UNTIL 02/00Z AND LATER.

&&

PREV DISCUSSION... /ISSUED 335 PM CDT THU MAY 31 2012/

SHORT TERM...
SLIGHT CYCLONIC CURVATURE IN MODEST NORTHWEST FLOW ALOFT WITH
THUNDERSTORMS IN EARLY STAGES OF DEVELOPMENT OVER SAN JUANS AND
SANGRE DE CRISTOS. LOWER ATMOSPHERE OVER THE SOUTHERN HIGH PLAINS IS
CONTINUING TO SLOWLY DRY WITH SURFACE RIDGE JUST TO THE EAST...SO
THUNDERSTORMS MAY DRIFT CLOSE TO OUR NORTHWESTERN ZONES LATER
TONIGHT...BUT DOES NOT APPEAR CLOSE ENOUGH TO ADD MENTION AT THIS
TIME. EASTERLY LOW LEVEL FLOW THIS EVENING EXPECTED TO FURTHER VEER
TO THE SOUTHEAST OVERNIGHT AND SOUTH-SOUTHWEST ON FRIDAY. LOWER
LEVELS WILL BECOME INCREASINGLY MOIST LATER TONIGHT WITH UPSLOPE
FLOW LIKELY LEADING TO AN MVFR CLOUD LAYER ESPECIALLY ON THE
CAP-ROCK TOWARDS DAYBREAK. FRIDAY SHOULD EVOLVE INTO A BREEZY DAY
WITH LOW CLOUDS BREAKING UP BY MID-DAY. BETTER SURFACE HEATING
EXPECTED HOWEVER HIGHER MOISTURE WILL LEAD TO AFTERNOON CUMULUS AND
RESTRICT HEATING SOMEWHAT. DECREASING STABILITY ON THE CAPROCK
EXPECTED TO INTERACT WITH APPROACHING OUTFLOWS FROM EARLIER STORMS
LIKELY TO GENERATE TO OUR NORTH OVERNIGHT LEADING TO A CHANCE OF
THUNDER OVER OUR NORTHERN ZONES FRIDAY AFTERNOON. MODERATE
INSTABILITY LEVELS COMBINED WITH STRONG DIRECTIONAL SHEAR SUPPORT A
SLIGHT RISK OF SEVERE PER LATEST SPC DAY2 OUTLOOK. RMCQUEEN

LONG TERM...
MID-LEVEL NORTHWEST FLOW LATE FRIDAY WILL WEAKEN SATURDAY AS IT
TRANSITIONS MORE ZONAL /BUT WEAK/ BY LATE WEEKEND. IN
ADDITION...UPPER LEVEL DISTURBANCES WILL DRIFT THROUGH THE FLOW LATE
FRIDAY AND AGAIN LATE SATURDAY AND A SOUTHERLY LLJ WILL STRENGTHEN
EACH EVENING. THIS WILL KEEP PROSPECTS FOR NORTHWEST FLOW CONVECTION
LATE EACH DAY AS LOW-LEVEL MOISTURE LEVELS IMPROVE WITHIN THE
PERSIST SOUTHERLY FLOW. MAY ALSO HAVE TO KEEP AN EYE ON A E-W
ORIENTED SFC BOUNDARY WHICH MAY BE SITTING IN CLOSE PROXIMITY TO THE
NORTHERN ZONES ON SATURDAY AND COULD BE A FOCUS FOR ADDITIONAL CI.
DEEP LAYER SHEAR ON SATURDAY WILL MODEST AT BEST...BUT MODERATE
INSTABILITY COULD SUPPORT A FEW STRONG/SEVERE STORMS. FROM SUNDAY
INTO MUCH OF NEXT WEEK THE UPPER LEVEL FLOW WILL BE RATHER NEBULOUS
AS A RIDGE AMPLIFIES ACROSS THE PLAINS IN ADVANCE OF A SLOW MOVING
WESTERN TROUGH AND ANOTHER TROUGH LINGERS ACROSS THE EASTERN STATES
/SETTING UP AN OMEGA BLOCK/. STILL...SOME WEAKNESS WITHIN THE
UPPER RIDGE /AND EMBEDDED SUB-TROPICAL MOISTURE/ COUPLED WITH LOW-
LEVEL MOISTURE IN THE AREA COULD SUPPORT ISOLATED LATE AFTN/EVNG
STORMS ANY DAY...THOUGH CONFIDENCE IN STORM DEVELOPMENT AND
COVERAGE REMAIN RATHER LOW. MAY ALSO HAVE TO KEEP AN EYE ON A
BACKDOOR FRONT THAT MAY TRY TO APPROACH FROM THE NORTHEAST NEXT
WEEK...THOUGH IT IS UNCLEAR IF IT CAN PUSH THIS FAR SOUTHWEST.
OTHERWISE...HIGHS WILL QUICKLY REBOUND WELL INTO THE 90S THIS
WEEKEND AND NOT DEVIATE MUCH FROM THAT INTO NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        56  86  59  92  60 /  10  10  20  20  20
TULIA         56  85  61  91  63 /  10  20  20  20  20
PLAINVIEW     57  85  62  92  64 /  10  10  20  20  20
LEVELLAND     60  88  63  96  65 /  10  10  10  20  20
LUBBOCK       60  87  66  95  67 /  10  10  20  20  20
DENVER CITY   61  88  64  96  65 /  10  10  10  20  20
BROWNFIELD    60  87  63  96  65 /  10  10  10  20  20
CHILDRESS     60  86  61  92  67 /  10  20  30  20  20
SPUR          59  87  65  94  67 /  10  10  20  10  20
ASPERMONT     61  89  66  94  69 /  10  10  20  10  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

01
Hazardous weather outlook, May 31, 10:29 AM CST, 13 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1129 AM CDT THU MAY 31 2012

TXZ021>044-011630-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1129 AM CDT THU MAY 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FEW STRONG TO SEVERE THUNDERSTORMS MAY MOVE FROM NORTHEASTERN
NEW MEXICO INTO THE EXTREME SOUTHERN TEXAS PANHANDLE LATE FRIDAY
AND AGAIN LATE ON SATURDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 drought. Local standard time, as filed.

Drought, Bailey

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Bailey forecast zone
Reported by
Other Federal Agency
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

Drought, Briscoe

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Briscoe forecast zone
Reported by
Other Federal Agency
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

Drought, Cochran

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Cochran forecast zone
Reported by
Other Federal Agency
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

Drought, Cottle

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Cottle forecast zone
Reported by
Other Federal Agency
Coordinates
34.078, -100.279 (the zone’s center; the record gives no point)

Drought, Dickens

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Dickens forecast zone
Reported by
Other Federal Agency
Coordinates
33.617, -100.779 (the zone’s center; the record gives no point)

Drought, Floyd

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Floyd forecast zone
Reported by
Other Federal Agency
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

Drought, Hale

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Hale forecast zone
Reported by
Other Federal Agency
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

Drought, Hockley

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Hockley forecast zone
Reported by
Other Federal Agency
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

Drought, Kent

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Kent forecast zone
Reported by
Other Federal Agency
Coordinates
33.181, -100.778 (the zone’s center; the record gives no point)

Drought, King

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
King forecast zone
Reported by
Other Federal Agency
Coordinates
33.617, -100.256 (the zone’s center; the record gives no point)

Drought, Lamb

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Lamb forecast zone
Reported by
Other Federal Agency
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

Drought, Lubbock

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Lubbock forecast zone
Reported by
Other Federal Agency
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

Drought, Lynn

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Lynn forecast zone
Reported by
Other Federal Agency
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

Drought, Motley

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Motley forecast zone
Reported by
Other Federal Agency
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

Drought, Parmer

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Parmer forecast zone
Reported by
Other Federal Agency
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

Drought, Stonewall

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Stonewall forecast zone
Reported by
Other Federal Agency
Coordinates
33.179, -100.253 (the zone’s center; the record gives no point)

Drought, Swisher

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Swisher forecast zone
Reported by
Other Federal Agency
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

Drought, Terry

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Terry forecast zone
Reported by
Other Federal Agency
Coordinates
33.174, -102.335 (the zone’s center; the record gives no point)

Drought, Yoakum

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Yoakum forecast zone
Reported by
Other Federal Agency
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 381098, 381099, 381100, 381101, 381102, 381103, 381104, 381105, 381106, 381107, 381108, 381109, 381110, 381111, 381112, 381113, 381114, 381115, 381116.